Committee on Neoplastic Diseases: Is Liver Cancer Induced by Treating Aplastic Anemia With Androgenic Agents?
Pediatricians who use androgenic anabolic agents, such as oxymetholone, should be aware of recent evidence that primary liver neoplasia has developed in at least eight patients under treatment for aplastic anemia. The risk of liver cancer may be higher in Fanconi's anemia (four cases) than in other forms of aplastic anemia. A causal relation is not yet certain. The underlying disease itself may have hepatic neoplasia as a complication, which becomes apparent only when survival is extended by drugs or other forms of therapy. Liver neoplasia has not been reported among athletes who use androgenic anabolic steroids to build up their musculature.
If these steroids are used, careful palpation of the abdomen should be done at each examination, for the earliest possible detection of hepatic masses. In one case reported to date, the tumor regressed when administration of the drug was discontinued.
- Copyright © 1974 by the American Academy of Pediatrics